Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 9, NWS Wakefield, VA

July 24, 2000Gates County, Hertford County, North Carolina; 8 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 24, 2000, 10:50 AM EDT for Gates County, Hertford County, North Carolina; 8 counties in Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 10:50 AM EDT (14:50 UTC)
Expired
Jul 24, 2000, 12:45 PM EDT
In force
115 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gates County, NC, Hertford County, NC, City of Franklin, VA, City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA, York County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 2.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 241456 COR
FFWAKQ
NCC073-091-VAC093-175-199-620-650-700-735-800-241645-

BULLETIN - EAS ACTIVATION REQUESTED...ADDED HAMPTON
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF FRANKLIN IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 1245 PM EDT

* AT 1033 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF VERY HEAVY RAINFALL REMAINING ACROSS SOUTHEAST VIRGINIA
  AND NORTHEAST NORTH CAROLINA. THE AREA OF RAIN WAS MOVING NORTHEAST
  AT 20 MPH. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL ON 
  THE GROUND NOW FROM SOUTHAMPTON COUNTY NORTHEAST TO HAMPTON AND 
  POQUOSON. AN ADDITIONAL 1 TO 2 INCHES IS LIKELY THROUGH 2 PM FOR
  MOST LOCATIONS IN THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MURFREESBORO...FORT EUSTIS...FRANKLIN...SMITHFIELD...WINDSOR...POQUOSON
  ...HAMPTON AND WINTAON.

MODERATE STREET FLOODING HAS ALREADY OCCURRED ACROSS HAMPTON AND POQUOSON
THIS MORNING. 

DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY.


$$

SCHUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:20 AM EDT, 30 minutes earlier.

Area forecast discussion, Jul 24, 10:20 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EDT MON JUL 24 2000

URBAN FLOODING OCCURRING ACRS SE THIS MORNING.  88D RADAR
(NON TRPL) ESTIMATES STILL APPEAR LOW COMPARED TO OBSERVED RF AMNTS.
CURRENT FFA AREA LOOKS FINE BUT MAY INCLUDE ADDITIONAL PENINSULA
AND HAMPTON ROADS LOCATIONS AS PER CURRENT FFW. CAT POPS EVERYWHERE
SO NO FCST CHGS. RIVER FLOODING LOCALIZED BUT ETA FCST RF AMNTS NOT
HELPING SITUATION NEXT 24HRS.
GRADIENT TIGHTENING ACRS SE AS SFC LO MOVS ALNG QSTNRY BNDRY DRAPED
ACRS SE VA. SRN BAY WNDS RISING AND RAISED FLAGS THERE AS RESULT.

.AKQ....FLASH FLOOD WATCH NCZ012>017-030>032-VAZ065-066-079-087>098
AND SCA ATLC WTRS FROM FENWICjK ISLAND TO NC/VA BORDER AND SRN
CHES BAY WINDMILL POINT TO CAPE HENRY.

SAS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:52 AM EDTFlash Flood WarningAKQNorthampton2 hr
Jul 24, 12:28 PM EDTSevere Thunderstorm WarningAKQCamden32 min
Jul 24, 2:15 PM EDTTornado WarningAKQCurrituck40 min
Jul 24, 9:00 AM EDTFlash Flood WarningAKQIsle of Wight, Southampton, Surry, Sussex, City of Hampton, City of Newport News and 1 more2 hr

Nearby

Flash Flood Warnings in Virginia, 2000Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.